Arkansas, 2021

Winter Storm in Arkansas, February 17 to 18, 2021

February 17 to 18, 2021 · NWS JAN · 2 events in 2 counties and zones

As an arctic air mass continued to build southward across the South on February 17th, another wave of precipitation overspread this cold air mass across southeastern Arkansas. Some freezing rain also fell with significant accumulations of sleet and snow in far southeast Arkansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As an arctic air mass continued to build southward across the South on February 17th, another wave of precipitation overspread this cold air mass across southeastern Arkansas. Some freezing rain also fell with significant accumulations of sleet and snow in far southeast Arkansas. The freezing and frozen precipitation impacted travel across the region, and in Crossett the accumulations of ice, sleet, and snow collapsed a roof at a bowling alley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 17, 6:30 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 17, 6:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
630 AM CST Wed Feb 17 2021

...ANOTHER SIGNIFICANT WINTER STORM ONGOING THIS MORNING THROUGH
THURSDAY...

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Flight categories will drop quickly across the region as winter
weather moves in. -FZRA and PL is being reported at KGLH and a
wintry mix of sleet, freezing rain and snow will be possible over
much of the area and many TAF sites through the day. Ceilings will
drop to MVFR and IFR through the period with some LIFR possible as
well. Lowered vis will be possible in the heaviest precip bands.
TAF sites at KHBG/KPIB and likely even KMEI will likely remain
rain and possibly thunderstorms during the afternoon. Some light
freezing rain will linger after the main precipitation moves
through, even for southern TAF sites overnight. Many adjustments
to the forecast are likely and it will be terrible flying weather
during this time. /28/

&&

.DISCUSSION...

Today and tonight...

Winter storm round two is about to commence. Radar is showing the
first echoes of precipitation just entering the western portions of
my CWA this morning. This is a little faster than previously thought
and conditions will only be going downhill through the morning and
afternoon. This appears to be mostly snow occurring now across the
Delta region. This is expected at the onset with a gradual change to
sleet and eventually freezing rain. Snow could begin to pile up in
the Delta region and guidance indicated some higher amounts across
the far northern sections of the Delta. As the day continues, strong
low level warm air advection will take hold and this will result in
precipitation changing from initially snow to sleet and then
freezing rain across much of the region. As this occurs,
temperatures will rise today with locations in the Pine Belt seeing
the best chances for getting above freezing. The freezing line
should be roughly around I-20(Meridian to just south of Jackson area
to around Natchez). This will result in a rather sharp gradient in
precipitation type as well between frozen and liquid precipitation.

Hi-res model guidance continues to show that the greatest and most
severe impacts from this winter storm should be felt across portions
of the Delta and into roughly the Natchez Trace corridor. Guidance
has shifted a little farther south and east with the colder
temperatures and this would translate with the frozen precipitation.
Like previous guidance, the 00Z HREF FRAM ensemble mean depicts a
large swath of one half to three quarters of an inch of freezing
rain accumulations across the central/southern Delta and portions of
northeast Louisiana. Outside of this, and generally along and north
of the Natchez Trace corridor, there is a large area of one quarter
to one half of an inch of accumulations. In addition, 12 hour mean
snowfall amounts depict one to four inches of snow across Bolivar,
northern Ashley, Chicot and Sunflower counties.

Overall expectations remain similar to what the previous forecast
had going. Changes made to the forecast this morning was to expand
Winter Storm Warning a little to the east where earlier onset of
precipitation along with temperatures struggling to rise much above
freezing today could be quite the issue. In addition, remaining
accumulations from the previous winter storm and subsequent melting
that occurred some yesterday and has since refreezed has left road
conditions very dicey. In these locations, it is possible to see
another one quarter to one half inch of ice. Further to the east,
added another tier of counties to the Winter Weather Advisory for
this same reason(but with lower confidence of higher ice/sleet
totals). Additional counties may need to be added as the event
unfolds. Current hazard graphic looks mostly intact and some
adjustment may be made for locations but generally overall it
looks good.

South of the freezing line, precipitation should fall as liquid rain
with possibly even some thunderstorms. This is most likely to occur
in the Pine Belt region. There will be a tier of counties where it
could be a rain/freezing rain mixture and it is unclear exactly
where this will set up. It won't be out of the question for the
southern locations to see some freezing rain or sleet at the onset
especially if it occurs earlier but the predominate precip type
should be rain for much of the event.

By tonight, the surface low will be moving across the Gulf of Mexico
to the east. The bulk of the precipitation will move out of the
region by around midnight or so. As sunset occurs, conditions will
drop to freezing in locations that were warmer during the day, so
any remaining precipitation will fall as light freezing rain/wintry
mix for locations in the Pine Belt. Some lingering moisture will be
present through the night, resulting in some light wintry
precipitation across the area. Overall, this is a wintry mess in
itself but made even more horrific by the fact this comes just days
after another major winter storm for our region. Residents are urged
to stay inside and avoid travel. This is especially important in the
Winter Storm Warning area which has seen considerable travel issues
already this week!!!

As an aside, current Hard Freeze Warning in place until noon.
Temperatures this morning are well into the teens and twenties.
Highs today will likely not get above freezing for many locations
and then drop below freezing again tonight. I will let the next
shift decided about an extension in time on this product. /28/

Thursday through next Tuesday...

The highlights for the mid-late week are dwindling of the impactful
winter storm across the ArkLaMiss, with dangerous cold & wind chill
temperatures in the wake before a moderating trend & rain chances
into late next weekend/early next week.

Thursday-Friday: By Thursday morning, the mean trough axis will be
digging down through the Desert Southwest & across northern Mexico &
west Texas while mid-level ridging will be situated over the west-
central Atlantic. Our region will remain under southwesterly flow &
ascent, while being on the tail end of the second & impactful
winter storm. This surface cyclone/low pressure will be moving
into the Carolinas, with a broad baroclinic zone extending across
the northern Gulf Coast into the Carolinas. At the tail end, some
lingering winter weather chances, with some light ice accum
potential in the Delta, is possible before midday Thursday. This
will lead to a some freezing rain/drizzle, gradually moving to the
east through the day Thursday, with some drying moisture profiles
aloft. This will begin to limit the accum potential & much in the
way of any impactful winter weather. However, previous snow/ice
cover could potentially have some lingering impacts, especially
where strong CAA will keep highs struggling to reach freezing in
the Delta while low-mid 30s to the NW to mid 40s to the
southeast. There may be a need to continue some of the Winter
Storm warnings/advisories a little later. However, with lighter
potential accums & drying moisture profiles, will defer to future
shifts to decide on any extension. Expect any rain & light wintry
wx chances to dwindle into early Thursday afternoon.

As the strong trough & subsidence/drying build in, strong +1035mb
surface high will build S across the southern Plains through
Texas. Gradual clearing of clouds will help extremely efficient
radiational cooling Thursday night. This will lead to potential
for some dangerous wind chills to redevelop across the northern
half of the area. With strong CAA & some gradient developing, we
should only fall into the upper teens in the north to low-mid 20s
in the southeast, with wind chills down into the single digits.
Highs on Friday under this regime of much drier air less than a
quarter inch PWs, broad subsidence & low-level ridge axis will
keep highs similar to Thursday. Areas in the Delta will again
struggle to get out of freezing temperatures while low-mid 30s in
the NW to mid 40s in the SE. Lows will again fall into the teens
to the NW half by Friday night & low 20s to the SE. Due to this,
introduced an "Elevated" for Dangerous Cold for temps & wind
chills across areas generally north of Interstate 20 for Thursday
& Friday nights. This will be a concern for any areas that have
dangerous travel due continued icy conditions & slower power
restoration. Make sure to make plans to protect your yourself,
pipes, pets & plants, especially after the late week impactful
winter storm & impending dangerous cold.

Early weekend-next week (Saturday-Tuesday): As the mid-level &
surface ridge of high pressure builds through late week, highs
will finally moderate above freezing in the Delta & areawide into
the weekend. Models continue to prog another sharp trough & cold
front digging down & moving in early next week. This will help
scattered rain chances, with moderating conditions across the
region. Most importantly, we will finally get out of our deep
arctic freeze into this weekend, which will be a much needed
reprieve & thaw for the region. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       36  31  38  21 /  97  90  31   5
Meridian      39  34  44  23 /  91  97  41  13
Vicksburg     33  29  36  20 /  99  81  30   3
Hattiesburg   45  36  47  26 /  91  95  38  12
Natchez       36  30  37  22 /  97  79  22   2
Greenville    29  27  30  16 /  98  78  29   3
Greenwood     33  29  34  18 /  98  88  34   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Hard Freeze Warning until noon CST today for MSZ018-019-025>066-
     072>074.

     Winter Weather Advisory until 6 AM CST Thursday for MSZ031-039-
     046-051-054>056-061-062.

     Winter Storm Warning until 6 AM CST Thursday for MSZ018-019-
     025>030-032>038-040>045-047>050-053-059-060.

LA...Hard Freeze Warning until noon CST today for LAZ007>009-015-016-
     023>026.

     Winter Storm Warning until 6 AM CST Thursday for LAZ007>009-015-
     016-023>026.

AR...Hard Freeze Warning until noon CST today for ARZ074-075.

     Winter Storm Warning until 6 AM CST Thursday for ARZ074-075.

&&

DC/28
Hazardous weather outlook, Feb 16, 4:53 PM CST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
453 PM CST Tue Feb 16 2021

ARZ074-075-LAZ024-025-MSZ018-019-025>029-032-036-037-042-043-047-
172300-
Ashley-Chicot-Catahoula-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Choctaw-Holmes-Attala-Yazoo-Madison MS-
Warren-
453 PM CST Tue Feb 16 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Tonight and Wednesday

ICE ACCUMULATION
THREAT...Significant
TIMING...Wednesday

Accumulations of freezing rain, sleet, and some snow will result
in additional significant icing of roads and bridges. Several
trees and power lines will be downed, resulting in numerous power
outages.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The threat for winter weather will continue into Thursday, with
impacts from this winter storm persisting.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ007>009-015-016-023-MSZ034-035-040-041-172300-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Washington-Humphreys-Issaquena-Sharkey-
453 PM CST Tue Feb 16 2021

This hazardous weather outlook is for portions of northeast
Louisiana and the Mississippi Delta.

.DAY ONE...Tonight and Wednesday

ICE ACCUMULATION
THREAT...Extreme
TIMING...Wednesday

Accumulations of freezing rain, sleet, and some snow will result
in additional severe icing of roads and bridges. Widespread downed
trees and power lines are expected. Be prepared for power outages
lasting several days.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The threat for winter weather will continue into Thursday, with
impacts from this winter storm persisting.

(https://www.weather.gov/images/jan/graphicast/1.png

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ026-MSZ030-031-033-038-044-048-053-059-172300-
Concordia-Clay-Lowndes-Oktibbeha-Winston-Leake-Hinds-Claiborne-
Jefferson-
453 PM CST Tue Feb 16 2021

This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.

.DAY ONE...Tonight and Wednesday

ICE ACCUMULATION
THREAT...Elevated
TIMING...Wednesday

Accumulations of freezing rain and sleet will result in
additional icing of roads and bridges. Some trees or tree limbs
may be downed and sporadic power outages are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The threat for winter weather will continue into Thursday, with
impacts from this winter storm persisting.

(https://www.weather.gov/images/jan/graphicast/1.png

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ039-045-046-049>051-054-055-060>063-172300-
Noxubee-Neshoba-Kemper-Rankin-Scott-Newton-Copiah-Simpson-Adams-
Franklin MS-Lincoln-Lawrence-
453 PM CST Tue Feb 16 2021

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Tonight and Wednesday

ICE ACCUMULATION
THREAT...Limited
TIMING...Wednesday

Accumulations of light freezing rain and sleet may result in
additional icing of bridges and overpasses.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The threat for winter weather will continue into Thursday, with
impacts from this winter storm persisting.

(https://www.weather.gov/images/jan/graphicast/1.png

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ052-056>058-064>066-072-172300-
Lauderdale-Smith-Jasper-Clarke-Jefferson Davis-Covington-Jones-
Marion-
453 PM CST Tue Feb 16 2021

This hazardous weather outlook is for portions of east and
southeast Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ073-074-172300-
Lamar-Forrest-
453 PM CST Tue Feb 16 2021

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
through Wednesday night.

DL

&&

...HAZARD LEGEND...

*ICE ACCUMULATION*
Extreme...Roads impassable and widespread power outages likely.
Significant...Dangerous travel conditions and numerous power
 outages possible.
Elevated...Difficult travel conditions and sporadic power outages
 possible.
Limited...Light icing of bridges and overpasses.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...

Current Winter Weather...
   https://www.weather.gov/jan/safe_Winter

Day 1 through 3 Winter Threats...
   https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml
Winter Impact Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Ashley

When
February 17, 7:00 AM CST to February 18, 3:00 AM CST
Where
Ashley forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

A mix of wintry precipitation fell across Ashley County. Up to 2 inches of heavy snow fell in parts of the county, including up to 0.75 inches of sleet mixed in with the snow in other parts of the county. By the evening of the 17th, the combined weight of sleet and snow collapsed the roof of Max Bowl in Crossett.

Winter Storm, Chicot

When
February 17, 7:30 AM CST to February 18, 3:00 AM CST
Where
Chicot forecast zone
Property damage
$50,000
Reported by
Public
Coordinates
33.267, -91.294 (the zone’s center; the record gives no point)

A mix of wintry precipitation fell across Chicot County. An early mix of 1 to 2 inches of snow and sleet fell in parts of the county, with a transition to freezing rain accumulating to near 0.25 inches by the afternoon.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943646, 943653.